Saturday, August 09, 2008

Sharks, Velociraptors & Pills

Recently, I realised I've been taking oral contraceptive for about 10 years, another of those sobering even when sober things. When I moved back to Melbourne I stayed on it because it kept my periods shorter and lighter than off it.

But...bloody hell. 10 years? That's my entire adult life. I remember having TIDES OF BLOOD which lasted anywhere from 7 to 10 days, but 10 years? A lot changes in 10 years. Given my chances of having sex are less than zero-- actually, they're even worse than negative numbers. The potential for sex in my life has strayed into the realm of imaginary numbers, oh yes, the square root of minus one.

Wait, I have to stop laughing at my own joke.

Okay, done now. Where was I?

Control of my period, while convenient, doesn't seem quite enough of a reason to stay on it. I'm not travelling, I'm not fucking, and I don't know that the pill has done much to alter all the crap that heralds the arrival of a period. Cramps have never been much of a problem for me. The pre-period headache might have developed under the pill, but I honestly don't remember. Being crazy and cranky is...a negligible side-effect, yanno. I'm quite capable of doing that on my own.

Finally, when it comes down to it, I'm not comfortable with unnecessary medication.

Initial scouting around the intrawebz was eyebrow raising, considering there seemed to be very little adverse affects occurring from long term use of the pill. Eyebrows went up even more when I came across mentions that the pill can increase depression in already depressed people and oh hellfuck really? OH REALLY? IS THAT A FACT? GET ME OFF THIS THING RIGHT NOW.

Plus, my boobs might shrink. Booyah!

That's all well and good, but I don't believe stopping hormone control cold turkey after 10 years is something that won't have side-effects of its own. More scouting brought me to this thread.

I'm only up to page 5 and I'm scared shitless.

There's all sorts of contrary accounts of side effects from the particular brand I'm taking, some people stating they piled on the weight and the depression, other people saying it was great and nothing changed at all for them, and a couple even said it helped lessen their depression. I haven't been able to find any statement regarding withdrawal symptoms when coming of it, so maybe that means what effects occur may be mild...

I don't know what to do, now. I don't have a particular reason to stay on the pill, and I don't have a particular reason to stop taking it. It can take a year for your body to sort its hormones out and start running normally again. There are people in that thread saying 'oh, 4 months later and it's a bit better, I'm still miserable and depressed though.'

I just stopped drowning. I don't want to start again.

I didn't take my pill this morning.

I don't know what I'll do tomorrow morning.

ETA: Aha! Pre-period migraines are pill related. Stoopid pill. Also? Read the whole thread and decided the sensible thing to do is sweet fuck all. Huge intense depression plus dizziness plus fatigue for the possibility of mildly less depression and smaller boobs after a year or more of processing versus staying on something that gives me migraines and might be increasing my depression is...I don't know. It's a decision that can wait till next month. Too freaked out about it right now.

7 comments:

  1. Egad. Sometimes I'm very grateful I'm male. (Not that it's all beer and skittles... though actually, there is quite a lot of beer involved.)

    ReplyDelete
  2. Talk to the twatdoc about it first; she will be able to give you a more informed response than five pages of women whose chemistries and mental states nobody knows anything about. She may say yea/nay, or suggest an alternative. I do know the pill had some negative effects on me, but not enough to justify going back to spending three hours a month curled up in the fetal position in bed once my natural chemistry reasserts itself.

    (of course, I also don't get migraines, and while it's suspected that I have a touch of depression, it's not anywhere near the scale of yours...)

    Still, talk to the professional first.

    ReplyDelete
  3. I'm more of a skittles person, myself. The lolly kind, anyway.

    I don't have a twatdoc, just a docdoc, and he's already proven himself a little ********** regarding depression. That said, I'm pretty sure he'd have a good knowledge of all potential effects of the pill, so I'll have a chat with him anyway. Hopefully he'll have some figures on how many women -don't- go through withdrawal.

    What alarmed me about that thread most was how many women didn't even understand how the pill worked. Who goes on daily medication without knowing what it does? Yikes.

    ReplyDelete
  4. Well there it is then - get thee to an actual twatdoc!

    I'm long past being surprised what women don't know about their bodies. My college nurse held the whole "sexual safety" seminar in our dorm one night and mentioned that she's run across more than one girl - in college - who believed that she could get pregnant by swallowing.

    ReplyDelete
  5. But there's nothing -wrong- with my twat!

    (Alright, I'm just being stingy here, don't want to shell out for a specialist. I'll raise it with the docdoc.)

    ReplyDelete
  6. It has to be said - we blokes get it pretty easy don't we.

    ReplyDelete
  7. dragondawn5/9/08 07:46

    I just hope that my queasiness and all the rest die down soon. Although I have that appt with my regular doc on the 19th, and I'll ask her about it then. She's not a twatdoc, but she's good and I trust her. Sometimes it's good to have a young doctor!

    ReplyDelete